Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 14, 2018, 7:18 PM MST for Maricopa County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 7:18 PM MST (02:18 UTC)
- Expired
- Aug 14, 2018, 7:45 PM MST
- In force
- 27 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 36 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WUUS55 KPSR 150218 SVRPSR AZC013-150245- /O.NEW.KPSR.SV.W.0065.180815T0218Z-180815T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 718 PM MST TUE AUG 14 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... * Until 745 PM MST. * At 718 PM MST, a severe thunderstorm was located over Goldfield Ranch, or near Fountain Hills, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mesa, Fountain Hills, Saguaro Lake, Granite Reef Dam, Goldfield Ranch, Salt River Tubing Recreation Area and Fort McDowell. * This includes the following highways... AZ Route 87 between mile markers 185 and 200. AZ Route 202 between mile markers 22 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3372 11161 3358 11148 3346 11170 3359 11182 TIME...MOT...LOC 0218Z 055DEG 0KT 3361 11164 HAIL...0.75IN WIND...60MPH $$ Wilson
2 follow-up statements
008 WWUS55 KPSR 150234 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 734 PM MST TUE AUG 14 2018 AZC013-150245- /O.CON.KPSR.SV.W.0065.000000T0000Z-180815T0245Z/ Maricopa AZ- 734 PM MST TUE AUG 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR MARICOPA COUNTY... At 733 PM MST, a severe thunderstorm was located over Salt River Indian Community, or near Tempe, and is nearly stationary. The storm is currently weakening but still may produce severe winds. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mesa, Fountain Hills, Saguaro Lake, Granite Reef Dam, Goldfield Ranch, Salt River Tubing Recreation Area and Fort McDowell. This includes the following highways... AZ Route 87 between mile markers 185 and 200. AZ Route 202 between mile markers 22 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3372 11161 3358 11148 3346 11170 3359 11182 TIME...MOT...LOC 0233Z 055DEG 0KT 3347 11187 HAIL...0.75IN WIND...60MPH $$ Wilson
672
WWUS55 KPSR 150240
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
740 PM MST TUE AUG 14 2018
AZC013-150250-
/O.EXP.KPSR.SV.W.0065.000000T0000Z-180815T0245Z/
Maricopa AZ-
740 PM MST TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
745 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3372 11161 3358 11148 3346 11170 3359 11182
TIME...MOT...LOC 0240Z 055DEG 0KT 3351 11184
$$
WilsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:19 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 14, 2:19 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
219 PM MST Tue Aug 14 2018
.SYNOPSIS...
Increasing Monsoon thunderstorm activity is forecast tonight into
Thursday with locally heavy rainfall, strong wind gusts, and
blowing dust possible. A gradual drying trend will occur this
weekend into next week, with temperatures climbing back to above
normal.
&&
.DISCUSSION...
Once again, a potentially active evening is setting up across
south-central Arizona. The increase in moisture noted in morning
soundings, with precipitable water values exceeding 1.6 inches
across the lower deserts, has supported earlier than normal
convective development from southeast Arizona into the Mogollon
Rim. SPC mesoanalysis shows an axis of 2000-2500+ J/kg of MLCAPE
extending from Tucson into far eastern Maricopa County, with
little inhibition, highlighting the very unstable air mass in
place. Additionally, a well-mixed layer extending above 500-mb
remains in place, likely from the multi-day period of easterly
flow aloft, with very steep lapse rates resulting in the high
instability readings. One limiting factor for more
widespread/organized severe weather will be the weaker mid-level
flow, which has become more southeasterly in nature. Otherwise, a
primed environment for locally strong wind gusts, heavy rain, and
areas of blowing dust is in place.
Hi-res model guidance, while not perfectly consistent, generally
agrees on developing widespread thunderstorms across southeast
Arizona and the Mogollon Rim (which is already occurring). A few
clusters of storms and associated outflow boundaries are likely to
spread westward/northwestward late this afternoon and evening
across Pinal and Maricopa Counties. As always, it is not certain
thunderstorms will survive in tact into the lower deserts, with
much higher confidence in outflows affecting most locations. A
Blowing Dust Advisory (watch) has been issued for the lower
deserts south and east of Phoenix to account for outflow-generated
dust storms that may develop.
This most recent convectively active period may extend into
Thursday as well. Satellite imagery shows an inverted trough over
northwest Mexico, which is expected to move south to north during
the next 24-48 hours. With the amount of moisture in place, the
potential for thunderstorms and potentially heavy rain will remain
high. However, many mesoscale details related to tonight's
expected convection may affect the evolution tomorrow, such as the
amount of debris cloudiness and reduction in convective
instability. Therefore, confidence is only moderate at this time
in another active day on Thursday. Nevertheless, PoPs above 30
percent have been maintained for tomorrow afternoon and evening.
A gradual drying and warming trend is anticipated into this
weekend as high pressure builds nearly overhead. This should bring
the first extended break in an active Monsoon period in what seems
like awhile, with temperatures climbing back to near or above-
normal.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Latest high-res models are now indicating an active evening weather-
wise for the Phx area terminals. There is now moderate-high
confidence that outflows from TS developing to the east and
northeast will (at least) push outflows westward into the greater
Phx area. Current forecast timing is that these outflows will affect
KSDL around 02Z and KPHX/KIWA around 03Z, with possible blowing dust
as well. However, confidence is too low to include dense blowing
dust (visibilities aob 1 mile) in the TAFS at this time. Wind gusts
in the 30-40 kt range look fairly likely, with a slight chance of
gusts as high as 50 kts. Brief heavy rain is possible shortly after
the arrival of the outflows. Lighter southeasterly winds and VCSH
are expected to persist through the rest of the night once the
initial storm activity moves off the the west.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect southerly winds at KBLH at southeasterly winds at KIPL to
persist through the TAF period. Otherwise skies will be mostly clear
with FEW-SCT decks from 10-15kft.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday:
Elevated moisture levels will continue into Friday for all
districts resulting in enhanced chances for thunderstorms and
wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air will
slowly push into the region during the weekend and early next week,
but afternoon storms will still be possible over higher terrain
areas. Throughout the period wind speeds will be typical for mid
summer with the usual afternoon breezes. Temperatures will start out
near average on Friday and then gradually warm near to slightly
above normal Saturday through Tuesday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ539-548-550-551-553>555-559.
CA...None.
&&
DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...Percha/Wilson/MOIn the hours before
Special weather statement, Aug 14, 5:47 PM MST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Phoenix AZ 547 PM MST TUE AUG 14 2018 AZZ558-560-562-563-150130- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 547 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST... At 547 PM MST, Doppler radar was tracking a strong thunderstorm near Cutter, or near Globe, moving southwest at 15 mph. Winds in excess of 40 mph will be possible with this storm along with small hail. Locations impacted include... Globe, Miami, Cutter, Central Heights-Midland City and Claypool. This includes the following highways... US Highway 60 between mile markers 242 and 257. AZ Route 70 between mile markers 253 and 262. AZ Route 77 between mile markers 162 and 170. LAT...LON 3348 11067 3337 11057 3320 11074 3339 11092 TIME...MOT...LOC 0047Z 049DEG 11KT 3339 11069 Wilson
Special weather statement, Aug 14, 6:11 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
611 PM MST TUE AUG 14 2018
AZZ545-547-557-150145-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
611 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
645 PM MST...
At 611 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Horseshoe Reservoir, or 8 miles northwest of Sycamore
Creek, moving southwest at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Camp Creek and Horseshoe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 11154 3390 11183 3400 11174 3400 11150
3401 11148 3401 11147
TIME...MOT...LOC 0111Z 027DEG 6KT 3401 11160
WilsonSpecial weather statement, Aug 14, 6:17 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
617 PM MST TUE AUG 14 2018
AZZ547-557-558-150200-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
617 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 700 PM MST...
At 616 PM MST, Doppler radar was tracking a strong thunderstorm over
Apache Lake, or 11 miles southwest of Roosevelt, moving southwest at
15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Apache Lake, Canyon Lake and Tortilla Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 11116 3339 11139 3340 11140 3358 11152
3364 11125
TIME...MOT...LOC 0116Z 061DEG 14KT 3357 11129
WilsonLocal storm report, Aug 14, 6:41 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 16 WNW SUNFLOWER 33.98N 111.71W
08/14/2018 M60 MPH MARICOPA AZ MESONET
MEASURED BY SRP WEATHER STATION.
&&
PISpecial weather statement, Aug 14, 6:48 PM MST, 30 minutes before
Special Weather Statement National Weather Service Phoenix AZ 648 PM MST TUE AUG 14 2018 AZZ541-542-544>549-150230- Fountain Hills/East Mesa AZ-New River Mesa AZ- Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ- Deer Valley AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ- 648 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM MST... At 648 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Cave Creek to Goldfield Ranch. Movement was southwest at 25 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Phoenix, Mesa, Scottsdale, Gilbert, Fountain Hills, Paradise Valley, New River, East Mesa, Cave Creek, Carefree, Deer Valley Airport, Granite Reef Dam, Falcon Field Airport, Salt River Indian Community, Usery Mountain Park, San Tan Village Mall, Freestone Park, Downtown Scottsdale, Goldfield Ranch and Desert Mountain. This includes the following highways... AZ Interstate 17 between mile markers 214 and 233. AZ Route 51 between mile markers 8 and 15. US Highway 60 between mile markers 179 and 189. LAT...LON 3358 11147 3329 11176 3388 11234 3398 11194 TIME...MOT...LOC 0148Z 061DEG 21KT 3393 11197 3361 11160 Wilson
Local storm report, Aug 14, 7:08 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
708 PM MST TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 10 WSW SUNFLOWER 33.82N 111.63W
08/14/2018 M50 MPH MARICOPA AZ MESONET
MEASURED AT BARTLETT DAM STATION.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:18 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Aug 14, 5:47 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Aug 14, 6:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 14, 6:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 14, 6:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 14, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 14, 7:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 14, 7:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Aug 14, 8:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 14, 10:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 11:48 PM MST | Special Weather Statement | PSR | Yuma | 27 min |
| Aug 14, 11:58 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Aug 15, 12:29 AM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 15, 1:01 AM MST | Special Weather Statement | PSR | 44 min | |
| Aug 15, 1:18 AM MST | Special Weather Statement | PSR | Pinal | 27 min |
| Aug 15, 2:24 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 15, 11:43 AM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 15, 2:40 PM MST | Dust Storm Advisory | PSR | Yuma | 95 min |
| Aug 15, 3:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 15, 3:20 PM MST | Flash Flood Warning | PSR | Yuma | 115 min |
| Aug 15, 4:39 PM MST | Special Weather Statement | PSR | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.